Drug-Induced Liver Injury
Drug-Induced Liver Injury (DILI) is one of the most common reasons for acute liver failure and a condition that may require liver transplantation and in some cases even has fatal outcomes. Today, DILI has implications in both the development of new drugs and in clinics due to the toxicity of existing drugs on the market.
Many drugs, e.g. acetaminophen, statins, and anti-infective substances, have toxic effects when administered in the wrong doses. As a result, DILI is a leading cause of drug withdrawal from the market. Furthermore, acetaminophen overdose is a common reason for hospitalization and the most frequent cause of hepatotoxicity, showing high morbidity and mortality.
Standard hepatic injury biomarkers, such as AST and ALT, show inadequate sensitivity and specificity with limited predictive value in DILI. During pre-clinical drug development, AST/ALT elevations are observed in the absence of liver injury. Conversely, transferases do not always increase in the presence of liver injury. Around 40 % of patients with DILI are not detected in safety studies. Late detection and the resulting withdrawal of pharmaceuticals from the market cost the industry hundreds of Euros, and years of research and development were lost.